Background: Acetylsalicylic acid (ASA) and other nonsteroid anti-inflammatory drugs (NSAIDs) are reported to account for 21-25% of all adverse drug reactions. Some asthmatics may react to ASA and other NSAIDs with acute bronchoconstriction, profuse rhinorrhea and skin flushing. This is a distinct clinical syndrome called aspirin-induced asthma (AIA). The prevalence of AIA among asthmatic patients in Poland has not been previously assessed.
Methods: A questionnaire survey of 12,970 adults of both sexes, randomly selected from the population of Poland.
Results: The prevalence of AIA in the general population of Poland was estimated as 0.6%. Thirty patients (4.3%; 95% CI: 2.8-5.8) of 703 asthmatics (5.4% of general population) reported symptoms attesting to hypersensitivity to aspirin. In 27% of them the reactions were precipitated by aspirin, whereas in the remaining subjects by other NSAIDs.
Conclusions: The prevalence of AIA in Poland is 4.3%, being somewhat lower than in Finland and Australia, where it was recently reported to account for 8.8 and 10.9% of the adult asthmatics, respectively. These figures indicate that aspirin hypersensitivity might be a significant community problem.